July 6, 2001
Daily Care, Type 2
Question from Georgia, USA:
Four years ago, I was diagnosed with diabetes after a major stroke which my doctor said resulted from undetected diabetes. Initially, I was able to control it with a sulfonylurea diabetes pill, and for three years, I was able to control it with exercise alone. However, suddenly, two weeks ago,despite eating the same and doing the same exercise, my blood sugar went totally crazy. It started creeping up and would not stay less than 250 mg/dl [13.9 mmol/L] even with the reintroduction of the sulfonylurea in increasing dosages.
Lately, I am taking a lot of supplements to boost my immune system to avoid prostate problems, and it seems to me that one of these messed up my blood sugar since, before I started to take them, there was no problem, but four or five days ago, I stopped taking them and my sugar still does not go back to normal even with four pills a day!
I am a 58 year old, otherwise healthy individual! How it is possible, that my blood sugar would go that crazy? Do you have any advice?
I think you might need to start insulin (e.g. a small dose of NPH at bedtime) to control your sugar levels. I don’t think that a further increase in the dosage of your sulfonylurea, or the addition of any other oral hypoglycemic agents will help. We call this phenomenon “secondary failure,” and it is simply due to the progressive loss of insulin production that occurs in some people with type�2 diabetes after some time from the clinical diagnosis when most of the islets were probably gone already.
The dietary supplements you mention didn’t have any role in your case.